HBV reactivation has occurred in people co-infected with HCV/HBV while they were either on or shortly after HCV Direct-Acting Antiviral therapy, resulting in hepatic flares, and in some cases a liver transplant or death. This reactivation does not happen to everyone—there were 24 cases reported to the FDA over approximately 2.5 years—but it’s a serious enough risk that several precautions should be taken:
Patients should be screened for HBV with both an HBsAg and an anti-HBc test before starting any HCV DAA (for more details on testing, see page 31).
Patients who test negative for HBV should be vaccinated against it.
Patients who test positive for HBV should be assessed to see if they need HBV treatment prior to starting HCV treatment.
Patients with HBV should be monitored with blood tests and clinically for signs of a hepatic flare-up or HBV reactivation.
Patients may need to take anti-HBV medications to treat active infection or reactivation.
In addition to these clinical measures taken by a medical provider, patients should watch for any signs or symptoms of HBV reactivation, including the following:
A yellowing of the eyes or skin (jaundice), loss of appetite, nausea or vomiting, lighter colored stools, pain in the liver (right side of the belly, below the ribs), weakness, or fatigue. If you experience any of these symptoms, call your medical provider and let her/him know.
It’s important to note that while this is a potentially serious adverse event that can be very frightening for someone living with HCV/HBV, it does not mean that they cannot be treated for HCV with DAAs. With proper monitoring and appropriate prevention measures, patients can be safely and successfully cured of HCV with no reactivation